Iowa, 2015Flooding in Iowa, December 13 to 17, 2015
December 13 to 17, 2015 · NWS OAX · 6 events in 4 counties and zones
A powerful and slow moving storm system spread heavy rainfall from the southern Plains into the central Plains over a two day period from 13th through the 14th of December. The closed upper level low pressure moved from the southern Plains on the 13th through the central Plains on the 14th and along and to the northwest of this track very heavy rainfall was observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful and slow moving storm system spread heavy rainfall from the southern Plains into the central Plains over a two day period from 13th through the 14th of December. The closed upper level low pressure moved from the southern Plains on the 13th through the central Plains on the 14th and along and to the northwest of this track very heavy rainfall was observed. Rainfall records were set across the area with Omaha setting daily rainfall records for 3 consecutive days from the 13th through the 15th. The system was anomalously warm for December and thunderstorms were observed in many areas on the 13th of December. Colder air finally did work into the storm during the early morning of the 15th and resulted in some light snow over east central Nebraska and southwest Iowa. The most significant aspect of the storm system though was the resulting river flooding for the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 13, 11:09 PM CST, 2 minutes earlier.
Area forecast discussion, Dec 13, 11:09 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1109 PM CST SUN DEC 13 2015
.UPDATE...
ISSUED AT 905 PM CST SUN DEC 13 2015
IMPRESSIVE STORM SYSTEM CONTS TO MOVE THROUGH THE CENTRAL PLAINS.
EVENING UPPER AIR ANALYSIS INDICATED THAT THE CENTER OF THE H5 LOW
WAS LOCATED OVER SOUTHEAST KS. THE ASSOCIATED 993 MB SURFACE LOW
WAS NEAR KMCI AT 00Z. THIS SYSTEM IS STILL EXPECTED TO TRACK
SLOWLY TO THE NORTHEAST INTO IA OVER THE NEXT 15 HOURS. BOTH RADAR
AND SAT PRESENTATION OF THE STORM SYSTEM IS CLASSIC. A WELL-
DEFINED DEFORMATION BAND CONTS TO DVLP FM IA W-SW INTO NRN/WRN KS
THIS EVENING. CROSS SECTIONS THROUGH THIS FEATURE INDICATE A VERY
PRONOUNCED TROWAL. DRY-SLOT IS WORKING THROUGH ERN KS AND INTO FAR
SE NEB THIS EVENING AND CSI ON THE WRN EDGE OF THIS SLOT IS
ALLOWING FOR SOME LIGHTNING OVER WRN KS IN AN AREA WHERE SOME OF
THE PRECIP HAS CHANGED OVER TO SNOW. THE POTENTIAL FOR ANY CHANGE-
OVER TO SNOW AND PRECIP TOTALS ARE THE MAIN CONCERNS OVERNIGHT.
KOAX 00Z SOUNDING INDICATED A WARM NOSE NEAR H85 OF +8.6 AND THIS
WAS FAIRLY WELL FORECAST BY THE 18Z NAM. PLAN VIEW ANALYSIS OVER
THE CENTRAL AND NORTHERN PLAINS SHOW A REAL LACK OF ANY
SIGNIFICANT COLD AIR. THUS NOT EXPECTING ANY ADVECTION FROM A COLD
SOURCE TO THE NORTH TO HELP IN A PRECIP TRANSITION. THE BEST SHOT
OF A PHASE CHANGE APPEARS TO BE THE COLD POCKET ASSOCIATED WITH
THE UPPER LOW ITSELF AS THIS AREA TRANSITION FROM ERN KS INTO IA
OVERNIGHT. THE AREA ON THE SOUTHERN SIDE OF THE TROWAL /WHERE
THERE REMAINS SIGNIFICANT VERTICAL MOTION LEADING TO ADIABATIC
COOLING/ AND THE NORTHERN SIDE OF THE UPPER LOW COLD POCKET IS
THE MOST LIKELY AREA FOR SOME SNOW TO MIX IN. THIS APPEARS MOST
LIKELY TO OCCUR IN THE FAR SW CWA STARTING AROUND 08Z AND THEN
DEVELOPING SLOWLY E AND N THROUGH 12Z. THUS HAVE TRANSITION SOME
OF THE FORECAST TO CONCENTRATE MORE OF A CHANGE/MIX TO SNOW IN THE
SOUTHWEST 2/3RD OF THE FORECAST AREA /I.E. LNK-BIE-AFK-PMV-AHQ/
AND HAVE REMOVED SNOW FROM AREAS OF NORTHEAST NEB /I.E. OFK-OLU-
BVN-LCG-TQE/ AND ASSOCIATED ACCUMULATIONS. ANY ACCUMULATIONS IN
THE AREAS THAT DO TRANSITION WILL LIKELY BE LIGHT AND ON GRASSY
SURFACES AS AIR TEMPERATURES WILL REMAIN ABOVE FREEZING. HAVE ALSO
TRANSITIONED THE PRECIP BACK TOWARD MORE RAIN THAN SNOW ON MON
MRNG AS WE LOSE INTENSE LIFT WE SHOULD SEE TEMPERATURES VERTICALLY
TO WARM ENOUGH FOR PRECIP...EVEN IF IT DOES SWITCH/MIX WITH SNOW
THAT IT WOULD END ARE RAIN.
HAVE INCREASED THE QPF SOME WHERE THE DEFORMATION BAND IS MOST
LIKELY TO SETUP OVERNIGHT PER LATEST MODEL AND OBSERVATIONAL DATA.
GIVEN THE NEAR RECORD OBSERVED PWATS AND LIFT WITHIN THIS TROWAL
WE WOULD NOT BE SURPRISED TO SEE SOME 2+ IN RAINFALL AMOUNTS
OVERNIGHT FM ERN NEB INTO IOWA. THIS WILL LIKELY FURTHER IMPACT
RIVER FORECASTS OVERNIGHT IF THIS MUCH ADDITIONAL RAINFALL DOES
OCCUR.
&&
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 330 PM CST SUN DEC 13 2015
FORECAST CONCERNS FOR THE REST OF THIS WET WINTER EVENT WILL BE
ADDITIONAL RAIN AND RESULTANT FLOODING AND IF THE RAIN WILL CHANGE
OVER TO ALL SNOW AND ANY SIGNIFICANT ACCUMULATIONS.
RAIN WAS ONGOING THIS MORNING...HOWEVER 24HR RAINFALL TOTALS
THROUGH THIS MORNING VARIED FROM A HALF AN INCH AT NORFOLK TO AN
INCH OR AND INCH AND A QUARTER IN THE OMAHA...COUNCIL BLUFFS AND
LINCOLN AREAS...WITH THE HIGHEST SO FAR AROUND 2.47 INCHES AT
STEINAUER AND 2.66 INCHES AT TECUMSEH IN PAWNEE COUNTY. THESE
TOTALS WILL CONTINUE TO GO HIGHER WHEN WE ADD IN TODAY/S REPORTS.
THE 12Z OAX SOUNDING WAS SATURATED TO 23K FEET WITH A PWAT OF
1.08 INCHES. THIS WAS 338 PERCENT OF NORMAL AND 4-5 STANDARD
DEVIATIONS ABOVE THE NORMAL DEC3-DEC24 1979 TO 2009 CLIMATOLOGY.
THIS WAS A PRELIMINARY NEW RECORD FOR OMAHA FOR THE DAY AND IN
THE TOP FIVE FOR THE MONTH OF DECEMBER BEATING THE PREVIOUS FOR
THE DAILY RECORD OF .76 INCHES AND THE DECEMBER PWAT RECORD IS
1.16 INCHES IN 1984. THESE ANOMALIES WERE EVEN HIGHER FOR AREAS
FROM EASTERN KANSAS INTO NORTHWEST MISSOURI AND SOUTHERN IOWA. THE
PWAT ANOMALIES REMAIN HIGH THROUGH TONIGHT THEN RETURN TO NORMAL
LATER MONDAY AS THE SYSTEM EXITS THE REGION.
THE SHORT RANGE MODELS ARE IN VERY GOOD AGREEMENT WITH THE TRACK OF
THE H5 LOW FROM THE TEXAS PANHANDLE TO NORTHERN MISSOURI BY MONDAY
MORNING AND MICHIGAN BY MONDAY EVENING. THE COMPLEX SURFACE LOW
LIFTS NORTHEAST ALONG THE FRONT...STARTING FROM NORTHEAST KANSAS OR
NORTHWEST MISSOURI THIS EVENING TOWARD NORTHEAST IOWA/WEST CENTRAL
WISCONSIN BY 12Z MONDAY.
THE THERMAL STRUCTURE IS VERY MILD...THUS THE PRECIPITATION REMAINS
MOSTLY LIQUID. WITH DYNAMIC COOLING A RAIN/SNOW MIX OR CHANGEOVER
TO SNOW IS POSSIBLE. THE THERMAL STRUCTURE IS SUCH THAT THE
CENTER OF THE H7 COLD POCKET MOVES FROM OKLAHOMA TOWARD MISSOURI
BY 12Z MONDAY. AT H85 THE COLD POCKET STRETCHES FROM WEST CENTRAL
NEBRASKA TOWARD OKLAHOMA. THE HEIGHT FALLS ARE TRACKING FARTHER
SOUTH MORE TOWARD SPRINGFIELD MO THEN NORTHEAST MO AND ARE VERY
STRONG...260 TO 300M.
THE WSR-88D RADAR MOSAIC IS LIT UP FROM THE GULF COAST THROUGH THE
PLAINS WITH ABUNDANT MOISTURE AVAILABLE AND WARM AIR WRAPPING
WESTWARD INTO OUR AREA. THERE IS A SHARP NORTHWEST EDGE TO THE
PRECIPITATION IN NORTHEAST NEBRASKA.
STRONG UPPER LEVEL DIVERGENCE/UPWARD MOTION CONTINUES THROUGH
TONIGHT. THE STRONGEST THETA-E ADVECTION IS IN A BAND FROM
SOUTHEAST NEBRASKA INTO IOWA AT 00Z AND THIS LIFTS NORTH AS THE
CLOSED H5 LOW LIFTS NORTHEAST. THE DEFORMATION BAND THEN SHIFTS
EASTWARD AS THE CLOSED LOW PULLS AWAY. WILL MAINTAIN HIGH POPS FOR
THE SOUTHERN TWO THIRDS OF THE FORECAST AREA...EXPANDING NORTHWARD
TOWARD NORFOLK AND WAYNE TONIGHT...THEN TREND THE BAND EASTWARD OUT
OF THE AREA MONDAY MORNING. TONIGHT/S QPF RANGES FROM .1 IN THE
FAR NORTH TO 1.6 INCHES WITH THE HEAVIEST OVER ALL BUT NORTHEAST
NEBRASKA AND FAR SOUTHEAST NEBRASKA.
THE GFS/EC/GEM/CMC ALL KEEP THE PRECIPITATION MAINLY
LIQUID...HOWEVER THE NAM COBB/HRRR EXP HAVE ACCUMULATING SNOW. AT
LINCOLN...THE SPREAD IS FROM ZERO TO NINE INCHES...HOWEVER THE
MODEL AVERAGE IS LESS THAN AN INCH. DID INCLUDE SOME SLIGHT SNOW
ACCUMULATIONS. CONFIDENCE NOT HIGH ENOUGH TO MENTION ANYTHING
MORE THAN A DUSTING TO AN INCH. GUSTY NORTHWEST WINDS WILL
CONTINUE TONIGHT AND MONDAY...HOWEVER TEMPERATURES ARE NOT TOO BAD
IN THE MID 30S TO LOWER 40S.
THE NEXT STORM WILL BE ONE TO WATCH AS IT IS MUCH COLDER...JUST AS
DYNAMIC WITH STEEP LAPSE RATES...HOWEVER IS TRACKING JUST WEST OF
THE AREA. FOR NOW...JUST HAVE LIGHT SNOW AMOUNTS FOR PARTS OF
NORTHEAST NEBRASKA.
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 PM CST SUN DEC 13 2015
THE STORM SYSTEM WILL BE PULLING AWAY WEDNESDAY NIGHT. THE
SURFACE LOW PRESSURE SYSTEM SHOULD BE SOMEWHERE FROM MINNESOTA
INTO THE UPPER PENNISULA OF MICHIGAN. THE LARGE CLOSED LOW HAS
LAGGING ENERGY WHICH SWINGS THROUGH THE NORTHERN PLAINS THURSDAY.
WITH H85 TEMPERATURES OF -12C TO -16C THIS WILL BRING LIGHT SNOW
TO PARTS OF THE NORTHERN PLAINS AND COULD SKIRT PARTS OF NORTHERN
NEBRASKA AND IOWA. REINFORCING COLD AIR AND BRISK WEST TO
NORTHWEST FLOW WILL HOLD TEMPERATURES CLOSER TO NORMAL THURSDAY
AND FRIDAY WITH READINGS TOPPING OUT IN THE 20S AND 30S.
SATURDAY WILL BE A TRANSITIONAL DAY WITH RIDGING AND HIGHS AT OR
ABOVE NORMAL. SOUTH FLOW SUNDAY SHOULD ALLOW TEMPERATURES TO
BE AROUND 10 DEGREES ABOVE NORMAL WITH HIGHS IN THE 40S.
&&
.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1101 PM CST SUN DEC 13 2015
IFR CONDITIONS WITH RAIN ARE FORECAST TO CONTINUE AT
KOMA...KOFK...AND KLNK THROUGH MID DAY MONDAY. RAIN MAY BE MIXED
WITH OR TURN OVER TO SNOW STARTING 08-09Z AT KLNK AND KOMA. AS
SYSTEM MOVES TO THE NORTHEAST DURING THE DAY...CEILINGS SHOULD
BECOME MVFR LATER IN THE AFTERNOON. SKIES WILL START TO CLEAR AT
KLNK AFTER 00Z.
&&
.HYDROLOGY...
ISSUED AT 330 PM CST SUN DEC 13 2015
THE RAINFALL OVER THE NEXT 12HRS WILL GENERALLY COVER THE SAME
AREA AS THE LAST DAY...HOWEVER THE HEAVIER AXIS WILL SHIFT
NORTHWARD MORE OVER EAST CENTRAL NEBRASKA AND WESTERN IOWA.
UNFORTUNATELY THIS WILL BE UPSTREAM OF WHERE THE RAIN FELL AND
WILL EXACERBATE THE RIVER FLOODING.
24 HOUR PRECIP AMOUNTS RANGED FROM 1 TO 2.6 INCHES JUST SOUTH OF
INTERSTATE 80. MAPS HAVE BEEN PRODUCED AND SENT VIA SOCIAL MEDIA
AND ALSO AVAILABLE ON OUR WEBPAGE.
DUE TO THE HEAVY RAINS THAT FELL LAST NIGHT...AND EXPECTED ADDITIONAL
HEAVY RAINFALL OVER THE NEXT 24 HOURS...WE NOW HAVE RIVER FLOOD
WARNINGS IN EFFECT FOR THE LITTLE NEMAHA RIVER IN SOUTHEAST NEBRASKA...
BOTH THE WEST AND EAST NISHNABOTNA RIVERS...AS WELL AS THE MAINSTEM
MISSOURI FROM NEBRASKA DOWNSTREAM. WE ARE WATCHING CLOSELY WAHOO
CREEK AND SALT CREEK FOR SHARP RISES.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
UPDATE...BOUSTEAD
SHORT TERM...ZAPOTOCNY
LONG TERM...ZAPOTOCNY
AVIATION...SMITH
HYDROLOGY...DEWALD/ZAPOTOCNY
Hazardous weather outlook, Dec 13, 5:23 PM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
523 PM CST SUN DEC 13 2015
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
523 PM CST SUN DEC 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
RAIN MAY MIX WITH LIGHT SNOW AFTER MIDNIGHT OVER PARTS OF EAST
CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA. ANY
ACCUMULATIONS WOULD BE LIGHT AND MAINLY ON GRASSY SURFACES.
THE WIDESPREAD MODERATE RAINS WILL CONTINUE TO LEAD TO GENERALLY
MINOR RIVER FLOODING OVER EAST CENTRAL AND SOUTHEAST NEBRASKA...AS
WELL AS SOUTHWEST IOWA DURING THE PERIOD.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER STORM SYSTEM WILL MOVE INTO THE PLAINS LATER MONDAY NIGHT
AND TUESDAY. SNOW IS LIKELY ON TUESDAY IN NORTHEAST NEBRASKA...
SWEEPING ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA
TUESDAY NIGHT BEFORE EXITING THE AREA ON WEDNESDAY. A FEW INCHES
OF SNOW ACCUMULATION IS POSSIBLE IN NORTHEAST NEBRASKA...WITH
MINOR ACCUMULATIONS AS FAR SOUTHEAST AS INTERSTATE 80.
RIVER FLOODING WILL BE POSSIBLE ACROSS PORTIONS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE TONIGHT OR MONDAY.
Flood, Fremont
- When
- December 13, 11:11 PM CST to December 17, 7:02 PM CST
- Where
- Fremont County, 3.46 mi SW of Riverton to 0.82 mi WSW of Riverton
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.647, -95.620
Heavy rainfall during mid December led to river flooding along both the East and West Nishnabotna Rivers. The West Nishnabotna River crested during the late afternoon on the 14th, while the East Nishnabotna crested late on the 15th. The river flooding was generally confined to low agricultural land along the rivers, but State Highway J46 was closed due to flooding.
Flood, Page
- When
- December 14, 5:00 AM CST to 10:39 PM CST
- Where
- Page County, 3.62 mi S of Hepburn to 0.69 mi SSE of Hepburn
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.798, -95.006
Heavy rainfall over a two-day period in mid December brought the Nodaway River above flood stage. The crest reached 24.83 feet in the early afternoon hours of December 14th. This was 1.83 feet above flood stage. Flooding was confined to low agricultural areas along the river.
Flood, Montgomery
- When
- December 14, 6:30 AM CST to December 15, 12:00 PM CST
- Where
- Montgomery County, 1.85 mi N of Red Oak to 2.1 mi N of Red Oak
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.046, -95.236
Heavy rainfall over a two-day period in mid December brough the East Nishnabotna River above flood stage with a crest to just below moderate stage. The crest reached 21.02 feet in the early afternoon hours of December 14th. This was 3.02 feet above flood stage.
Flood, Fremont
- When
- December 14, 6:30 AM CST to December 15, 6:00 PM CST
- Where
- Fremont County, 1.97 mi NNW of Randolph to 2.12 mi N of Randolph
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.895, -95.587
Heavy rainfall during mid December caused the western Nishnabotna River over flood state at Randolph. The river crested at 21.04 feet during the early morning on the 15th. The flooding was confined to low-land agricultural areas.
Flood, Fremont
- When
- December 14, 1:54 PM CST to December 17, 1:52 AM CST
- Where
- Fremont County, 3.57 mi NNE of Hamburg to 0.44 mi SW of Riverton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.651, -95.635
Heavy rainfall over a two-day period in mid December brought the Nishnabotna River above flood stage with a crest to just above moderate stage. The crest reached 27.27 feet in the early evening hours of December 15th. This was 2.27 feet above flood stage. The majority of the flooding was confined to areas within the levee system, but State Highway 275 to the southeast of Hamburg did see some water across the road.
Flood, Pottawattamie
- When
- December 14, 3:30 PM CST to December 15, 10:15 PM CST
- Where
- Pottawattamie County, 1.93 mi N of Hancock to 1.52 mi NNE of Hancock
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.428, -95.368
Heavy rainfall over a two-day period in mid Decmbert brought the West Nishnabotna River near Hancock above flood stage with a crest to just above the flood stage of 14.0 feet. The river crested on the evening of December 14th at a state of 14.32 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Missouri, December 13 to 14, 20151 death · 19 events
- Flooding in Iowa, December 13 to 25, 2015$1.8 million · 31 events
- Flooding in Arkansas, December 13 to 14, 2015$100,000 · 5 events
- Strong Wind in Illinois, December 13, 2015$60,000 · 15 events
- Strong Wind in Kentucky, December 13 to 14, 20151 injured · $26,000 · 22 events
- Damaging Winds and Strong Wind in Mississippi, December 13, 2015$64,000 · 50 kt wind · 9 events
- Heavy Snow in Idaho, December 13 to 14, 2015$40,000 · 9 events
- Strong Wind in Tennessee, December 13 to 14, 2015$32,000 · 7 events
- Damaging Winds and Strong Wind in Louisiana, December 13, 2015$38,000 · 55 kt wind · 3 events
- Heavy Rain in Wisconsin, December 13 to 14, 2015$25,000 · 10 events
- Strong Wind in Missouri, December 13, 2015$23,000 · 4 events
- Strong Wind in Tennessee, December 13, 2015$21,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608003, 608006, 604748, 608002, 608005, 604754.